Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

had mild ectopic heart beats, stomach upset and beats become irregular. Laying down is problematic. Is it related?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 4956 Questions
I am a 61 year old male in very good physical condition. Daily exercise for years and good eating habits. Moderate drinker. When I was in the 30's, I started to have mild ectopic heart beats that would sometime come in strings, then settle. Would last for a few days then pass. Over the years, they became more frequent, but again would disappear for periods of time. In the last couple of years, they have become more pronounced, mostly at night when laying down. Seem to be worse if my stomach is a bit upset. I can stop them by taking a big breath. However, the concern now is this. On occasion, I can feel a big thump or more than one, as the beats become irregular. Sometimes as well, there is a short sharp pain with those. This is felt down in my upper chest and do not spread anywhere. If I sit up and/or take a big breath, I can settle them down. Happens most often during stimulation. I feel them occasionally when exercising, but not with the pain and very seldom more than a few extra beats. Its the laying down part that is most problematic. I can exercise and get my heart rate well past the maximum for my age for short spurts with no symptoms. There does seem to be a correlation between my stomach and this issue. If I have gas, it's worse.
Posted Sun, 1 Sep 2013 in Heart Rate and Rhythm Disorders
Answered by Dr. Chobufo Ditah 1 hour later
Brief Answer:
Get evaluated by a cardiologist

Detailed Answer:
Hi and thank you so much for this query.

I am so sorry to hear about these irregular heart beats.

From the information you have provided, you have arrhythmia that seems to be worsening over the years. There are so many different causes of arrhythmia that one cannot tell for sure what the exact problem is and propose concrete solutions to this without doing an examination and a few tests at minimum. The best way forward would be to get consulted and examined by a cardiologist. You will at minimum do an ECG that will give us an idea on what the exact problem is. If need be, we shall ask for other tests and depending on the outcome and conclusion, we shall propose a treatment plan for you.

Drugs to control the rate, rhythm, or prevent blood clots may be needed. At times, a treatable cause may be found and procedures like radiofrequency ablation considered. And if nothing worrisome is identified, then reassurance is going to be a great idea.

Because you are able to control this arrhythmia by breathing deep(valsalva maneuver), it is most likely going to be a supra-ventricular. The exact link between this and the stomach is unclear to me. However, any substance(coffee/caffeine/stimulants) or activity(exercise/fright) that causes excitation is also likely to provoke and aggravate this arrhythmia. It could be that the gas in your stomach causes some discomfort that leads to anxiety and consequently provokes or aggravate the irregular heart beat.

I hope this addresses your query fully. If you have any follow up related questions, please feel free to ask me and I will gladly address them.
I wish you well.
Dr. Ditah, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor